Hail, McLean
- When
- June 25, 5:44 PM CST to 5:45 PM CST
- Where
- McLean County, 5 mi W of Cooksville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -88.815
A weak cold front dropped into north-central Illinois during the late afternoon and early evening hours of June 25th. An isolated thunderstorm developed and became severe across McLean County, producing golf-ball sized hail in Towanda.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak cold front dropped into north-central Illinois during the late afternoon and early evening hours of June 25th. An isolated thunderstorm developed and became severe across McLean County, producing golf-ball sized hail in Towanda.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 1:22 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 222 PM CDT THU JUN 25 2009 .DISCUSSION... ISSUED 200 PM CDT THU JUN 25 2009 WEAK FRONTAL BOUNDARY STRETCHING FROM SRN LOWER MICHIGAN WSW THRU NERN IL WAS EDGING SLOWLY SOUTH OVR THE PAST SVL HOURS. MODERATE TO STRONG INSTABILITY IN PLACE ACRS THE NRN FORECAST AREA AHEAD OF THE WEAK BNDRY. FURTHER NORTH...MUCH DRIER AIR WAS FOUND OVR PARTS OF NRN WISCONSIN WITH SOME OF THAT AIR MASS PUSHING INTO OUR FAR NRN COUNTIES FRI AFTN. MAIN FORECAST CHALLENGE WL BE WITH COVERAGE OF THUNDERSTORMS THIS EVENING AND THEN TIMING OF STRONGER WAVE AND COLD FRONT SATURDAY AFTERNOON AND EVENING ALONG WITH CONVECTION CHANCES ALONG THAT. SIGNIFICANT CHANGE IN THE PATTERN STILL SEEN FOR EARLY NEXT WEEK AS A TROF DEEPENS IN ACRS THE ERN LAKES WHILE THE UPPER LEVEL RIDGE RETROGRESSES TO THE WEST. SHORT TERM...TONIGHT THROUGH SUNDAY MODELS NOT HANDLING THE BNDRY OR CONVECTION VERY WELL EARLY THIS AFTN WITH THE NAM-WRF CLOSEST TO REALITY...BUT EVEN THAT SEEMED TO BE TOO SLOW WITH THE CONVECTION INITIATION TO OUR NORTHWEST. WEAK FRONTAL BOUNDARY WILL CONTINUE TO EDGE SLOWLY SOUTH THRU THIS EVENING. WEAK CONVERGENCE COUPLED WITH THE MODERATE TO STRONG INSTABILITY WILL BRING SCATTERED THUNDERSTORMS TO PARTS OF CNTRL IL. RATHER WEAK WIND FIELDS AND HIGH FREEZING LEVELS SUGGEST THE MAIN THREAT WOULD BE FROM ISOLD WET MICROBURSTS ALONG WTIH VERY HEAVY RAINFALL. WE SHOULD SEE A DECREASE IN ACTIVITY LATE THIS EVENING OR DURING THE OVERNIGHT HOURS AS THE BNDRY SHIFTS TO OUR SOUTH. WL KEEP THE HEAT ADVSY GOING UNTIL 700 PM CDT THIS EVE. WEAK HIGH PRESSURE WILL DRIFT ACRS THE LAKES REGION ON SATURDAY BRINGING QUIET WEATHER TO OUR AREA. DESPITE THE FRONTAL PASSAGE TNT...LITTLE CHANGE EXPECTED IN TEMPS ON FRIDAY WITH ONLY A BIT OF A DROP IN DEW POINTS DURING THE AFTN. MODELS SUGGEST AFTN DEW POINTS MAY STAY UP IN THE LOWER OR MIDDLE 70S ACRS THE SOUTHWEST WHICH WL BRING US CLOSE TO HEAT ADVSY CRITERIA AGAIN. THE HIGH WL SLIP OFF TO OUR EAST FRIDAY NIGHT INTO SATURDAY MORNING WITH RETURN FLOW SETTING UP AGAIN AHEAD OF A FAIRLY SIGNFICANT SHORTWAVE THAT IS FORECAST TO PUSH INTO THE UPPER MIDWEST ON SATURDAY. MODELS WERE TENDING TO BE FASTER WITH THIS SYSTEM...INCLUDING THE LATEST ECWMF. THE NAM-WRF IS THE SLOWEST OF ALL THE MODELS AND WITH A DEEPENING UPPER LEVEL TROF PUSHING SE INTO THE UPPER LAKES...THIS SCENARIO SEEMS MORE REASONABLE. PRECIP CHANCES WILL ONCE AGAIN INCREASE AHEAD OF THE COLD FRONT SATURDAY AFTN WITH RAIN CHANCES HOLDING ON INTO THE EVENING HOURS NW...AND THRU MOST OF THE NIGHT ACRS THE SOUTHEAST WITH THE LATER ARRIVAL TIME OF THE BNDRY. UPPER DYNAMICS MORE IMPRESSIVE WITH THIS SYSTEM SATURDAY AFTN AND EVENING WITH FORECAST SOUNDINGS INDICATING STRONGER MID LEVEL WINDS ALIGNED MORE PERPENDICULAR TO THE FRONT SUGGESTING A SQUALL LINE WITH DAMAGING WINDS THE FAVORED MODE OF CONVECTION. THE CONVECTION SHOULD SHIFT SOUTHEAST DURING THE EVENING WITH LINGERING RAIN CHANCES INTO EARLY SUNDAY MRNG ACRS THE SOUTHEAST. A MUCH DRIER AIR MASS WILL ADVECT SOUTHEAST INTO CNTRL IL DURING THE DAY ON SUNDAY WITH MODELS INDICATING 850 TEMPS LOWERING TO ARND +14C SUN AFTN AND EVENING. LONG TERM...MONDAY THROUGH THURSDAY AFOREMENTIONED PATTERN CHANGE STILL ON TARGET FOR EARLY NEXT WEEK AS THE UPPER TROF DEEPENS IN ACRS THE EASTERN LAKES. THE LATEST ECMWF INDICATES THE CLOSED LOW AT 500 MB WL BE LOCATED OVR SERN LOWER MICHIGAN WITH 850 MB TEMPS TO BE AROUND +10 TO +12C...SOME 10 TO 12 DEGREES COOLER THAN TODAY. THIS SHOULD RESULT IN DRY AND COOLER WEATHER FOR THE FORECAST AREA THRU THURSDAY. DAYTIME HIGHS SHOULD BE IN THE MID 80S WITH OVERNIGHT LOWS IN THE LOW TO MID 60S...FAIRLY CLOSE TO WHERE THEY SHOULD BE FOR THE END OF JUNE AND EARLY JULY. SMITH && .AVIATION... ISSUED 1219 PM CDT THU JUN 25 2009 MOSTLY VFR CONDITIONS THROUGH THE AFTERNOON...WITH THE EXCEPTION OF WHEN SCT TS FINALLY KICKS OFF AHEAD OF AN ADVANCING COLD FRONT. LOCATION AND COVERAGE OF THE TS IS WIDELY REPRESENTED IN THE MODELS. HAVE MAINTAINED VCTS TO ALLOW FOR THE SCT NATURE. SHOULD BE NOTED THAT THE THUNDER DEVELOPMENT WILL BE SOONER RATHER THAN LATER...AND THE CB/S WILL DEFINITELY BE AN ISSUE...ESP ACROSS THE NRN HALF OF THE STATE. OTHER THAN THAT...A SLIGHT VISBY DROP EXPECTED TOWARDS DAWN THAT WILL BE LOCALLY ENHANCED BY ANY RAINFALL THAT OCCURS WITH THIS AFTERNOONS ROUND OF TS. CLEARING OUT TO CIRRUS ALONE IN THE MORNING. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038- 040>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT THU JUN 25 2009 ILZ027>031-036>038-040>043-047>051-261100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 317 PM CDT THU JUN 25 2009 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE STORMS ON SATURDAY AFTERNOON AND EVENING...AS ANOTHER COLD FRONT PUSHES ACROSS THE AREA. THE SLIGHT RISK AREA IS MAINLY ALONG AND NORTHWEST OF THE I-55 CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH HEAT INDEX VALUES AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. ILZ044>046-052>057-061-261100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 317 PM CDT THU JUN 25 2009 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE IS EXPECTED TO TRIGGER MORE STORMS SATURDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT...SOUTHEAST OF INTERSTATE 55. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH HEAT INDEX VALUES AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. ILZ062-063-066>068-071>073-261100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 317 PM CDT THU JUN 25 2009 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE IS EXPECTED TO TRIGGER STORMS SATURDAY NIGHT AND SUNDAY MORNING...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE IN SOUTHEAST ILLINOIS. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH HEAT INDEX VALUES AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. HJS
The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180546, 180545.